Hail, Bertie
- When
- April 3, 7:21 PM EST
- Where
- Bertie County, Windsor
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.000, -76.950
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 3, 3:00 PM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 300 PM EST WED APR 3 2002 SFC CDFNT SLICING FM NE TO SW ACROSS FAR NW SXNS OF FA ATTM. DNSLPG SWLY FLO AHD OF FNT HAS RESULTED IN DROPPING DWPTS INTO LWR/MID 50S (FM 60S ERYR ON)...LMTD LLVL CONVERGENCE AHD OF/ALG FNT...ALL THIS SHUD LMT AMT OF STRNG CNVTN ERY TNGT. FNT EXITS TO SE LTR TNGT...DRYING OCCURS FOR THU. WK S/W PUSHES ACRS MDATLC LT THU/THU NGT PRDCG SUM CLDNS (ESP SRN HALF OF FA). SFC HI PRES LUMBERS INTO RGN FRI AND SAT...THEN MVS OFFSHR SUN. PD OF BLO NRML TEMPS LIKELY...WL LUK INTO ANY FRST/FRZ PTNTL THU/FRI. NEXT PTNTL RA EVENT PSBL ERY NEXT WK. FCSTID = 25 SBY 38 52 31 52 / 30 10 10 0 OXB 39 52 32 52 / 30 10 10 0 ECG 42 53 36 53 / 40 10 10 0 ORF 44 49 40 50 / 50 10 10 0 PHF 41 53 37 53 / 50 10 10 0 AKQ 38 55 33 55 / 30 10 10 0 RIC 38 54 33 54 / 20 10 10 0 FVX 38 55 31 55 / 10 10 10 0 .AKQ... MD...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST EVENING FOR ZONES MDZ021>025. SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR ZONES NCZ012>017...NCZ030>032...NCZ102. SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT VA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR ZONES VAZ060>100. SCA ATLC CSTL WTRS CHINCOTEAUGE TO NC/VA BRDR...AND CHES BAY S OF SMITH PT.
VAZ086-091>096-032245- SPECIAL WEATHER STATEMENT...CORRECTION TO TEXT NATIONAL WEATHER SERVICE WAKEFIELD VA 504 PM EST WED APR 3 2002 AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS TO NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT 520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM. STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
VAZ086-091>096-032245- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER NATIONAL WEATHER SERVICE WAKEFIELD VA 504 PM EST WED APR 3 2002 AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS COUNTY TO NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT 520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM. STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
MDZ021>023-VAZ060>090-032300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED APR 3 2002
THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...
IN MARYLAND
WICOMICO...DORCHESTER AND SOMERSET.
IN VIRGINIA
CAROLINE...ESSEX...RICHMOND...NORTHUMBERLAND...HANOVER...KING
AND QUEEN...KING WILLIAM...GOOCHLAND...MIDDLESEX...CUMBERLAND...
POWHATAN...NEW KENT...GLOUCESTER...AMELIA...CHARLES CITY...
PRINCE EDWARD...NOTTOWAY...DINWIDDIE...SURRY...LUNENBURG...
SUSSEX...BRUNSWICK...MECKLENBURG...WESTMORELAND...LANCASTER...
MATHEWS...HENRICO...CHESTERFIELD...JAMES CITY...PRINCE GEORGE
AND GREENSVILLE.
THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA
COLONIAL HEIGHTS...EXMPORIA...HOPEWELL...PETERSBURG...RICHMOND
AND WILLIAMSBURGMDZ024-025-NCZ012>017-030>032-102-VAZ091>100-040100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EST WED APR 3 2002
...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST...
THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...
IN MARYLAND
INLAND WORCESTER AND MARYLAND BEACHES.
IN NORTH CAROLINA
NORTHAMPTON...HERTFORD...CAMDEN...GATES...PASQUOTANK...
PERQUIMANS...CHOWAN...BERTIE...WESTERN CURRITUCK AND EASTERN
CURRITUCK.
IN VIRGINIA
ISLE OF WIGHT...SUFFOLK...CHESAPEAKE...ACCOMACK...NORTHAMPTON...
VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...YORK...SOUTHAMPTON
AND NORFOLK...PORTSMOUTH.
IN ADDITION TO THE FOLLOWING INDEPENDENT CITY
FRANKLIN
A COLD FRONT WILL BE PUSHING OFFSHORE LATER THIS EVENING. SCATTERED
STRONG THUNDERSTORMS WILL CONTINUE IN THE WATCH AREA FROM EXTREME
SOUTHEAST MARYLAND TO SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA...INCLUDING THE EXTREME SOUTHERN PART OF THE CHESAPEAKE BAY
AND ALONG THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT NC.
25NCZ012>014-VAZ095>098-100-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 535 PM EST WED APR 3 2002 AT 530 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS EXTENDING FROM THE THE LOWER EASTERN SHORE...SOUTHWEST ACROSS HAMPTON...SMITHFIELD...AND ROANOKE RAPIDS. THE LINE WAS MOVING SOUTHEAST AT 30 MPH...AND WILL CROSS THE BAY BRIDGE TUNNEL...NORFOLK...AND SUFFOLK AROUND 6 PM...THEN CONTINUE FARTHER SOUTH AND EAST. WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS HAVE A HISTORY OF WIND GUSTS 40 TO 45 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
NCZ012>017-030>032-102-VAZ095>098-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 631 PM EST WED APR 3 2002 AT 630 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS EXTENDING FROM VIRGINIA BEACH...SOUTHWEST ACROSS SUFFOLK...CHESAPEAKE...AND MURFREESBORO. THE LINE WAS MOVING SOUTHEAST AT 30 MPH...AND WILL CROSS THE BACK BAY PORTION OF VIRGINIA BEACH...AND ACROSS THE DISMAL SWAMP BY 7 PM. WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA-SIZED HAIL CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA. REILLY
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Spotter measured 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293444, 5293445.